Alert archive / North Carolina / Freeze Watches in 2021

Freeze Watch 2, NWS Raleigh, NC

November 3, 202117 counties in North Carolina

NWS Raleigh, NC issued this freeze watch at Nov 3, 2021, 2:19 PM EDT for 17 counties in North Carolina. It took effect at Nov 5, 2021, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 3, 2021, 2:19 PM EDT (18:19 UTC)
In effect from
Nov 5, 2021, 2:00 AM EDT
Expired
Nov 4, 2021, 3:13 AM EDT
In force
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Granville County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS72 KRAH 031819
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
219 PM EDT Wed Nov 3 2021

NCZ007>009-021>025-038>040-073>076-083-084-040230-
/O.NEW.KRAH.FZ.A.0002.211105T0600Z-211105T1400Z/
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-
Richmond-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Winston-Salem, Greensboro, High Point, Burlington, 
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Lexington, Thomasville, Asheboro, Archdale, 
Siler City, Pittsboro, Albemarle, Troy, Southern Pines, 
Pinehurst, Aberdeen, Carthage, Sanford, Wadesboro, Polkton, 
Rockingham, and Ellerbe
219 PM EDT Wed Nov 3 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* WHAT...Sub-freezing temperatures around 30-32 possible.

* WHERE...Portions of central North Carolina.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
331 
WWUS72 KRAH 040159
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
959 PM EDT Wed Nov 3 2021

NCZ007>009-021>025-038>040-073>076-083-084-041000-
/O.CON.KRAH.FZ.A.0002.211105T0600Z-211105T1400Z/
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-
Richmond-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Winston-Salem, Greensboro, High Point, Burlington, 
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Lexington, Thomasville, Asheboro, Archdale, 
Siler City, Pittsboro, Albemarle, Troy, Southern Pines, 
Pinehurst, Aberdeen, Carthage, Sanford, Wadesboro, Polkton, 
Rockingham, and Ellerbe
959 PM EDT Wed Nov 3 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* WHAT...Sub-freezing temperatures around 30-32 possible.

* WHERE...Portions of central North Carolina.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
871 
WWUS72 KRAH 040713
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
313 AM EDT Thu Nov 4 2021

NCZ007-008-021>024-038-039-073-041600-
/O.UPG.KRAH.FZ.A.0002.211105T0600Z-211105T1400Z/
/O.NEW.KRAH.FZ.W.0004.211105T0600Z-211105T1400Z/
Person-Granville-Forsyth-Guilford-Alamance-Orange-Davidson-
Randolph-Stanly-
Including the cities of Roxboro, Oxford, Creedmoor, 
Winston-Salem, Greensboro, High Point, Burlington, Graham, 
Mebane, Hillsborough, Chapel Hill, Carrboro, Lexington, 
Thomasville, Asheboro, Archdale, and Albemarle
313 AM EDT Thu Nov 4 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Person, Granville, Forsyth, Guilford, Alamance, 
  Orange, Davidson, Randolph and Stanly Counties.

* WHEN...From 2 AM to 10 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ009-025-040-074>076-083-084-041600-
/O.UPG.KRAH.FZ.A.0002.211105T0600Z-211105T1400Z/
/O.NEW.KRAH.FR.Y.0005.211105T0600Z-211105T1400Z/
Vance-Durham-Chatham-Montgomery-Moore-Lee-Anson-Richmond-
Including the cities of Henderson, Kittrell, Durham, Rougemont, 
Siler City, Pittsboro, Troy, Southern Pines, Pinehurst, Aberdeen,
Carthage, Sanford, Wadesboro, Polkton, Rockingham, and Ellerbe
313 AM EDT Thu Nov 4 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Vance, Durham, Chatham, Montgomery, Moore, Lee, Anson 
  and Richmond Counties.

* WHEN...From 2 AM to 10 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NCZ010-011-026-027-041-042-077-085-086-041600-
/O.NEW.KRAH.FR.Y.0005.211105T0600Z-211105T1400Z/
Warren-Halifax-Franklin-Nash-Wake-Johnston-Harnett-Scotland-Hoke-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Raleigh, Cary, Apex, Wake Forest, 
Knightdale, Smithfield, Selma, Clayton, Lillington, Angier, 
Buies Creek, Erwin, Dunn, Laurinburg, Camp Mackall, Wagram, 
and Raeford
313 AM EDT Thu Nov 4 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Warren, Halifax, Franklin, Nash, Wake, Johnston, 
  Harnett, Scotland and Hoke Counties.

* WHEN...From 2 AM to 10 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this freeze watch went out at Nov 3, 1:18 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Nov 3, 1:18 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
118 PM EDT Wed Nov 3 2021

.SYNOPSIS...
Cool high pressure will build over portions of the Mid Atlantic
through Friday. A fast moving disturbance will move through the area
on Thursday resulting in cool, cloudy, and rainy weather. Near
freezing temperatures are possible across portions of central NC
Friday morning, with a slow moderation toward normal values by early
next week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 945 AM Wednesday...

Morning satellite imagery reveals stratocu across much of central
NC, as an 850mb front remains in place overhead. Given the cloud
cover, temperatures have been slow to rise with many locations still
in the mid/upper 40's. Meanwhile to our west, a fast moving
shortwave trough resides over southern Missouri with weak moisture
advection and additional cloud cover moving into the western portion
of NC.

For the rest of the day, expect increasing cloud cover as the
upstream trough approaches the western slopes of the Appalachians.
Better forcing for ascent (while weak) will remain west of our area
until after sunset, meaning the daytime hours will be dry. Cloud
cover and persistent northeasterly winds should prevent highs from
getting much above the mid 50s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 335 AM Wednesday...

Thu will be a raw, chilly, and rather unpleasant day weatherwise, as
overrunning flow along the sloping frontal zone over NC will
continue to support areas of light rain across central NC. This
moist upglide in tandem with the aforementioned upper divergence max
passage will result in peak forcing for ascent Thu morning into
early afternoon, so expect pops to peak then, although again the
amounts are likely to be rather low given the overall weak lift,
under a quarter inch. A mid level shortwave trough dropping SE
through IL/IN late tonight will swing through KY/TN during the day
then across VA/NC late afternoon into the evening, resulting in a
shift of the stronger low-mid level upglide to our east late in the
day. As such, the light rain should start to shift into the Coastal
Plain during the mid to late afternoon before pushing to our east by
mid evening. With steady CAA continuing Thu and thick clouds with
rain resulting in very little insolation, temps should hold fairly
steady, and have leaned toward statistical guidance for highs, in
the low to mid 40s N and W and mid to upper 40s SE. This may
threaten record low max temps (see climate section below).

Clearing is expected from the NW from late evening to shortly past
midnight, with renewed CAA overnight drawing in even chillier air
from the parent surface high as it shifts from the Ohio Valley
toward PA/NY. With lighter winds as the ridge builds in more
strongly combined with the clearing skies, good radiational cooling
is expected, with temps likely to bottom out in the low to mid 30s
over much of the area, our first big freeze threat of the year (see
freeze climatology information on our website at t.ly/4oMd). -GIH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 305 AM Wednesday...

With the upper trough axis across eastern North Carolina Friday
morning, will continue to go with a dry forecast during the day.
However, the European shows a surface low forming over the eastern
Gulf of Mexico Friday at the same time that an upper low forms over
the same region. Meanwhile, the GFS keeps the upper trough open over
Florida while forming the surface low Saturday morning off the
Georgia coast. The GFS has been steadfast over the last few days in
showing precipitation barely clipping eastern counties, while the
ECMWF has been shifting precipitation back and forth, east and west.
With the GFS being more consistent, decided to keep only minimum
pops in the forecast, but shifted the western edge of pops slightly
farther west to account for the European solution. Based on the
GEFS, also kept pops around Saturday night before returning to a dry
forecast for Sunday. As the offshore system pushes out to sea, high
pressure will build across the southeastern United States for the
rest of the forecast resulting in mostly sunny skies.

High temperatures will be similar Friday and Saturday, about 10
degrees below normal, with a moderating trend beginning on Sunday as
highs rise 5-7 degrees each day. The coldest night in the extended
forecast will be Friday night, with lows from 33-35 expected
northwest of I-85 and as far south as Davidson and Randolph
counties. By Saturday night, the coastal low will be close enough to
keep winds at least 5 mph everywhere and partly cloudy skies will
also help to limit radiational cooling. By Sunday night lows
shouldn't be any colder than the upper 30s, limiting any frost
potential.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 118 PM Wednesday...

VFR conditions prevail areawide with a good amount of clearing noted
everywhere but FAY. Clouds will gradually thicken and lower this
evening as a trough approaches from the west with MVFR/IFR cigs
developing after 06Z. Rain is expected to develop between 08Z-12Z at
all sites, with the lowest cigs at INT/GSO. Cigs should remain MVFR
throughout the period to the east. Rainfall expected to taper off
from west to east Thursday afternoon and may end right before 18Z at
INT/GSO. Rain and MVFR cigs likely to linger longer to the east.

Outlook: Generally VFR weather Friday through Sunday with occasional
breezy northeasterly winds. FAY/RWI could see non-VFR on Saturday as
a coastal low creeps up the coast but main impacts should be well to
the east. VFR weather returning area-wide Monday/Tuesday along with
light winds.

&&

.CLIMATE...
With chilly temperatures expected Thursday, here are the record low
max temperatures for November 4:

GSO: 40 set in 1939
RDU: 46 set in 1939
FAY: 49 set in 1962

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Leins
CLIMATE...Hartfield
Hazardous weather outlook, Nov 3, 2:19 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
219 PM EDT Wed Nov 3 2021

NCZ007>009-021>025-038>040-073>076-083-084-041830-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
219 PM EDT Wed Nov 3 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041>043-077-078-085-086-088-089-041830-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Scotland-Hoke-Cumberland-Sampson-
219 PM EDT Wed Nov 3 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low temperatures in the lower to mid 30s are expected Thursday
night. Areas of frost are likely, and freezing temperatures are
possible, especially across rural areas of the Piedmont and the
Coastal Plain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Watches in North Carolina, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.